Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS San Angelo, TX

October 15, 2018Kimble County, Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 15, 2018, 11:31 PM CDT for Kimble County, Mason County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2018, 11:31 PM CDT (04:31 UTC)
Expired
Oct 16, 2018, 3:30 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Kimble County, TX, Mason County, TX

The radar

The San Angelo radar (KSJT), 127 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 1:28 AM CDTFLASH FLOOD6 Se Junction, TXSHERIFF'S OFFICE REPORTED JOHNSON FORK CREEK FLOWING OVER FM 2169.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS54 KSJT 160431
FFWSJT
TXC267-319-160830-
/O.NEW.KSJT.FF.W.0045.181016T0431Z-181016T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1131 PM CDT MON OCT 15 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Kimble County in west central Texas...
  Mason County in west central Texas...

* Until 330 AM CDT.

* At 1126 PM CDT, local law enforcement officials reported numerous 
  roads closed across Kimble and Mason counties due to heavy rain 
  from thunderstorms in the warned area. Between one and two inches 
  of rain have already fallen, with rain expected to continue 
  through much of the overnight hours. Flash flooding is expected to 
  continue through the next several hours.

* Some locations that will experience flooding include...
  Junction, Mason, Art, Loyal Valley, Yates Crossing, Streeter, Camp
  Air, Hilda, Grit, Katemcy, Telegraph, Pontotoc, Fredonia, Segovia,
  Hedwigs Hill, Long Mountain, London, South Llano River State Park,
  The Intersection Of Highway 29 And Ranch Road 1222 and Cleo.

This includes the following low water crossings ...
    Ranch Road 386 from Mason to Fredonia...
    FM 1900 in Mason County...
    Park Road 73 crossing South Llano River...
    US HWY 377 in southern Kimble County...
    RM 2291 crossings along Bear Creek...
    FM 2169 crossing Johnson Fork Creek...
    RM 385 crossing Falls Prong...
    RM 385 crossing Perdenales River...
    County Road 370 crossing Big Saline Creek and
    James River crossing Little Devils River.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Do NOT drive through water that is flowing 
across the road.  

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3071 9991 3071 9948 3094 9948 3094 9909
      3092 9909 3092 9896 3050 9896 3050 9930
      3029 9930 3029 10005 3030 10005

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 6:32 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 15, 6:32 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
632 PM CDT Mon Oct 15 2018

.AVIATION...
/00Z TAFS/

MVFR to IFR conditions will persist for the majority of the next
24 hours. Periods of rain will continue on and off through Monday
night and Tuesday. Reduced visibility will be a problem, occasionally,
along with gusty winds.

&&

.PREV DISCUSSION... /issued 252 PM CDT Mon Oct 15 2018/

SHORT TERM...
(Tonight and Tuesday)

..Flash flood watch extended through Tuesday evening...

Cold and unseasonable temperatures continue with upper 30s to
lower 40s across West Central Texas this afternoon. Near steady
temperatures will continue tonight and Tuesday, with continued
cold advection. Winds will not be as strong, however, decreasing
to the 10 to 15 mph range. The upper storm system over New Mexico
will continue to bring bands of showers with isolated
thunderstorms over the cold air at the surface. Models indicate
the next band of showers to spread north this evening, with the
heaviest rainfall along and east of a Sonora...San Angelo...Abilene
line. WPC has 1 to 2 1/2 inches through 7 PM Tuesday in this
area. With saturated soils, and little evaporation due to cold
temperatures, any rainfall will run off quickly. Thus the flash
flood watch has been extended.

LONG TERM...
(Tuesday Night through Monday))

A shallow cold airmass will remain over the area through
Wednesday, with temperatures slowly moderating by the end
of the week and into next weekend. Temperatures will remain
below normal through the extended period, with highs on
Wednesday in the lower 50s, warming into the 60s Friday
through Sunday.

An upper level low will develop over the Desert Southwest
tonight and remain nearly stationary through Wednesday night
before shearing east as an open wave across the Plains on
Friday. This setup will favor continued high rain chances
through Friday as disturbances out ahead of the upper low
lift northeast across the area. Another cold front looks to
move through the area on Saturday in wake of the upper trough
moving across the Plains. Rain chances will persist through the
weekend, mainly over southern sections behind the front as yet
another upper level system develops west of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 39  43  42  55 / 100  90  50  60
San Angelo 	 38  42  41  51 /  90  90  60  60
Junction 	 39  43  43  53 / 100  90  70  60
Brownwood 	 39  41  41  52 / 100  90  80  70
Sweetwater 	 36  41  41  50 /  80  80  30  50
Ozona      	 39  41  41  51 /  90  80  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Irion-Kimble-Mason-McCulloch-Menard-
Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor-Tom Green.

&&

41
Hazardous weather outlook, Oct 15, 2:01 PM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
201 PM CDT Mon Oct 15 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
201 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers, some producing heavy rainfall, will continue through
tonight. The best area for heavy rainfall will be along and east
of a Sonora...San Angelo...Abilene line. As the ground is
saturated, there is a threat for flash flooding and river
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers, some producing heavy rainfall, will be possible through
the end of the work. As the ground is saturated, there is a threat
for flash flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:04 PM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, San Saba4 hr
Oct 16, 2:15 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Oct 16, 2:25 AM CDTRiver Flood WarningSJTMason5 hr
Oct 16, 2:44 AM CDTRiver Flood WarningSJTMason25 hr
Oct 16, 3:31 AM CDTFlash Flood WarningSJTKimble, Mason3 hr
Oct 16, 3:48 AM CDTRiver Flood WarningSJTKimble16 hr
Oct 16, 5:37 AM CDTFlash Flood Warning EmergencySJTKimble83 min
Oct 16, 6:37 AM CDTFlash Flood WarningSJTKimble, Mason98 min
Oct 16, 7:06 AM CDTFlash Flood Warning EmergencySJTKimble3 hr
Oct 16, 8:15 AM CDTFlash Flood WarningSJTKimble, Mason6 hr
Oct 16, 8:27 AM CDTAreal Flood AdvisorySJTSan Saba4 hr
Oct 16, 9:19 AM CDTRiver Flood WarningSJTMason8 hr
Oct 16, 9:25 AM CDTRiver Flood WarningSJTLampasas, San Saba11 hr
Oct 16, 9:29 AM CDTRiver Flood WarningSJTSan Saba4 days
Oct 16, 11:53 AM CDTAreal Flood AdvisorySJTTom Green4 hr
Oct 16, 12:15 PM CDTAreal Flood AdvisorySJTBrown, San Saba6 hr
Oct 16, 2:16 PM CDTAreal Flood WarningSJTKimble, Mason6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.